New York, 2012

Damaging Wind in New York, July 24, 2012

July 24, 2012 · NWS OKX · 1 event in 1 county or zone

A passing cold front triggered an isolated severe thunderstorm in Suffolk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered an isolated severe thunderstorm in Suffolk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 24, 4:37 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 24, 4:37 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT TUE JUL 24 2012

.SYNOPSIS...
HIGH PRESSURE BUILDS OVER THE AREA TONIGHT THROUGH WEDNESDAY. LOW
PRESSURE WILL IMPACT THE NORTHEAST THURSDAY THROUGH THE WEEKEND.
HIGH PRESSURE THEN BUILDS IN FOR THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
ISOLATED THUNDERSTORMS JUST OUTSIDE OF THE CWA SHOULD DECREASE IN
INTENSITY AS THEY MOVE ACROSS THE LOCAL AREA. UPPED POPS TO
ACCOUNT FOR ANY SHOWERS THAT DO MAKE IT ACROSS OUR FAR NORTHERN
CONNECTICUT ZONES THROUGH THIS EVENING. OTHERWISE...QUIET
CONDITIONS EXPECTED WITH LOW TEMPERATURES TONIGHT IN THE UPPER 50S
TO LOWER 60S. WINDS WILL STAY UP TONIGHT AS PRESSURE GRADIENT
REMAINS TIGHT ACROSS THE AREA.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SURFACE HIGH BUILDS ACROSS THE LOCAL AREA ON WEDNESDAY. DRY AND
SEASONABLE CONDITIONS EXPECTED...WITH HIGH TEMPERATURES RISING
INTO THE MID AND UPPER 80S. THE AIR MASS WILL BE RELATIVELY DRY
WITH DEW POINTS IN THE 50S.

TEMPERATURES WEDNESDAY NIGHT SHOULD BE IN THE LOW TO MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
OVERALL...DECENT AGREEMENT BETWEEN THE 12Z MODELS FOR THE END OF THE
WEEK AND THE WEEKEND. THE FIRST SURFACE LOW WILL SET UP OVER THE EASTERN
GREAT LAKES THURS...DRAGGING A WARM FRONT THRU THURS. THIS FRONT
IS EXPECTED TO STALL OVER THE REGION...WITH THE CURRENT THINKING
IS IT WILL PUSH FAR ENOUGH NORTH OF THE CWA TO LEAVE THE TRI STATE
AREA IN THE WARM SECTOR WHILE A COLD FRONT DRAPES FROM THE LOW
JUST WEST OF THE AREA. THIS SOLUTION WILL SEE AN INCREASE IN POPS
THURS...WITH THE BEST CHC LOOKING TO BE AFTERNOON AND DURING THE
EVENING. AS FOR THE FORM OF PRECIP...MULTIPLE FACTORS IN PLAY HERE
COULD SEE AN INCREASED THREAT FOR STRONG TO SEVERE THUNDERSTORMS.
A STRONG SOUTHERLY FLOW BEHIND THE FRONT WILL GREATLY INCREASE
TEMPS AND DEWPTS...PUSHING THE DEWPTS WELL INTO THE 70S. MLCAPE
VALUES ON BOTH THE NAM AND GFS LOOK TO BETWEEN 1500-2000 J/KG
AFTER 18Z...WITH SBCAPE UP TO BETWEEN 2000-2500 J/KG. THE REGION
WILL REMAIN POSITIONED UNDER THE LLJ...PUSHING 0-6KM SHEAR VALUES
BETWEEN 40-50 KT. DECENT OMEGA IN THE HAIL GROWTH ZONE COULD ALSO
PROMOTE THE DEVELOPMENT OF HAIL WITH THESE STORMS. PW VALUES PUSH
BETWEEN 1.5-2.0...SO HEAVY RAINS CAN ACCOMPANY ANY STRONGER
STORMS...THOUGH CORFIDI VECTORS DO INDICATE A DECENT ENOUGH FLOW
THAT WILL HELP IN DIMINISHING AND SLOW MOVING STORMS. SO THE
POTENTIAL IS THERE FOR DAMAGING WINDS...AND HAIL...THE QUESTION IS
NOW THE EXACT EXTENT OF THE SVR WEATHER. THE BEST THREAT LOOKS TO
REMAIN MORE OVER NJ...AND CENTRAL NY...SO FOR OUR CWA...WILL SAY
THE BETTER CHC FOR ANY SEVERE WEATHER WOULD BE WEST AND NORTH OF
THE NYC METRO AREA. SPC DOES HAVE THE ENTIRE CWA CURRENTLY IN A
SLIGHT RISK SO WILL CONTINUE TO MONITOR.

THIS FIRST SURFACE LOW WILL PUSH NORTH FRIDAY...WITH A STATIONARY
FRONT THEN EXTENDING BACK TO THE SOUTHWEST TO THE NEXT LOW PUSHING
THROUGH THE GREAT LAKES. THIS NEXT LOW FINALLY PUSHES THROUGH
SAT...WITH THE COLD FRONT MAKING ITS WAY THROUGH THE NORTHEAST SAT
NIGHT. HAVE CONTINUED CHC POPS DURING THIS TIME PERIOD TO ACCOUNT
FOR THE UNSETTLED WEATHER BEING PRODUCED BY THE LOW PRESSURE.
HOWEVER...AFTER THE PASSAGE OF THE FIRST LOW/COLD FRONT...WINDS ARE
EXPECTED TO TURN MORE WESTERLY...BRINGING DOWN THE DEWPTS AS WELL
AS INSTABILITY ACROSS THE BOARD...WITH VALUES REMAINING AROUND
1000 J/KG OR LESS. WITH WINDS GREATLY WEAKENING...SHEAR VALUES
ALSO DIMINISH LESS THAN 25 KT. SO THE THINKING IS THE POSSIBILITY
FOR ANY STRONG TO SEVERE TSTMS IS VERY...VERY LOW FRIDAY INTO
SAT. AN UPPER LEVEL SHORTWAVE MOVES THROUGH AROUND 18Z...SO BEST
CHC FOR PRECIP FRI WILL BE FRI AFTERNOON INTO SAT MORNING...WHEN
THE STRONGER UPPER LEVEL TROUGH FINALLY IMPACTS THE NORTHEAST.

HIGH PRESSURE WILL MOVE IN BRIEFLY FOR THE END OF THE WEEKEND INTO
MONDAY...BUT ONCE AGAIN PUT IN SLIGHT CHC TO CHC POPS TUES TO
ACCOUNT FOR THE PASSING OF MULTIPLE UPPER LEVEL DISTURBANCES AND
SURFACE LOW PRESSURE TO THE WEST. ABOVE NORMAL TEMPS EXPECTED
THROUGH THE END OF THE WEEK...BUT 850MB TEMPS DROP FOR THE WEEKEND
WITH THE NORTHWESTERLY FLOW INJECTING IN TEMPS NEAR NORMAL FOR THE
FIRST PART OF NEXT WEEK. MAINLY USED A BLENDED HPC/MOS GUIDANCE FOR
TEMPS AND DEWPTS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT WILL CROSS THE AREA EARLY THIS EVENING.
SCT SHOWERS/TSTMS ALONG THE FRONT SHOULD MAKE IT TO KBDR.
OTHER SHOWERS TO THE WEST ARE HEADED TOWARD KTEB/KLGA...AND SHOULD
WEAKEN BUT STILL BRING BRIEF BKN VFR CIGS AS THEY MOVE OUT OF THE
HILLS TO THE NORTH/WEST DUE TO VERY DRY AIR IN THE METRO AREA.

WNW WINDS 10-15 KT WITH GUSTS 18-22 KT SHOULD SHIFT N-NW AND PICK
UP A FEW KT AFTER FROPA THIS EVENING...THEN DIMINISH LATE TONIGHT.
WINDS SHOULD PICK UP AGAIN BY ABOUT 14Z WED MORNING AND CONTINUE
THROUGH THE DAY...WITH GUSTS UP TO 20 KT. LATE DAY SEA BREEZE
WILL BE POSSIBLE FOR COASTAL TERMINALS.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: WIND SHIFT AND ACCOMPANYING STRONGER WINDS
THIS EVENING COULD OCCUR A LITTLE SOONER THAN FCST.
GUSTS OVERNIGHT COULD END 2-4 HR EARLIER THAN FCST.

KLGA FCSTER COMMENTS: WIND SHIFT AND ACCOMPANYING STRONGER WINDS
THIS EVENING COULD OCCUR A LITTLE SOONER THAN FCST.
GUSTS OVERNIGHT COULD END 2-4 HR EARLIER THAN FCST.

KEWR FCSTER COMMENTS: WIND SHIFT AND ACCOMPANYING STRONGER WINDS
THIS EVENING COULD OCCUR A LITTLE SOONER THAN FCST.
GUSTS OVERNIGHT COULD END 2-4 HR EARLIER THAN FCST.

KTEB FCSTER COMMENTS: WIND SHIFT AND ACCOMPANYING STRONGER WINDS
THIS EVENING COULD OCCUR A LITTLE SOONER THAN FCST.
GUSTS OVERNIGHT COULD END 2-4 HR EARLIER THAN FCST.

KHPN FCSTER COMMENTS: NO TACTICAL AMD EXPECTED.

KISP FCSTER COMMENTS: WIND SHIFT AND ACCOMPANYING STRONGER WINDS
THIS EVENING COULD OCCUR A LITTLE SOONER THAN FCST.
GUSTS OVERNIGHT COULD END 2-4 HR EARLIER THAN FCST.

OUTLOOK FOR 18Z WED THROUGH SUNDAY...
VFR THROUGH WED EVENING...THEN MVFR OR LOWER CONDS POSSIBLE IN LOW
CLOUDS AND/OR SHOWERS/TSTMS FROM LATE WED NIGHT THROUGH SUNDAY.

&&

.MARINE...
SCA CONDITIONS TONIGHT...AS WINDS SHIFT TO THE NORTHWEST AND COLD
AIR FLOWS OVER THE WATERS. ADVISORY LEVEL GUSTS EXPECTED ALONG WITH
SEAS APPROACHING 5 FEET ACROSS THE OUTER WATERS FOR A FEW HOURS WITH
THE LONGER FETCH OF NORTHWEST FLOW. WINDS AND SEAS WEDNESDAY WILL
REMAIN BELOW SMALL CRAFT AS HIGH PRESSURE SETTLES OVER THE AREA
WATERS.

STRONG SOUTHERLY FLOW BEHIND THE WARM FRONT THURSDAY INTO FRIDAY
WILL INCREASE WINDS...WITH POSSIBLE GUSTS UP TO 25 KT...MAINLY ON
THE OCEAN WATERS. SEAS ARE ALSO EXPECTED TO HIT 5 FT ON THE OCEAN
WATERS...WHILE THE REMAINING WATERS SHOULD REMAIN BELOW SUB-SCA
CONDITIONS. ONCE THE WINDS RELAX THIS WEEKEND...EXPECT MAINLY
SUB-SCA CONDITIONS THEN INTO NEXT WEEK.

ONE THING TO WATCH ON THE WATERS...THUNDERSTORMS ARE POSSIBLE
THURSDAY INTO SATURDAY...WHICH COULD PRODUCE GUSTY WINDS AND SOME
HAIL...WITH FREQUENT LIGHTNING.

&&

.HYDROLOGY...
NO SIGNIFICANT RAINFALL IS EXPECTED THROUGH WEDNESDAY. MULTIPLE ROUNDS
OF PRECIP EXPECTED THURSDAY INTO SATURDAY WITH LOW PRESSURE
LINGERING OVER THE REGION. WHILE THE OVERALL PRECIP TOTALS ARE
EXPECTED TO REMAIN LESS THAN HALF AN INCH...PW VALUES PUSHING NEAR
2.0 INCHES COULD LEAD TO THE STRONGER THUNDERSTORMS PRODUCING
BETWEEN 1 AND 2 INCHES. THESE ARE EXPECTED TO BE MORE ISOLATED
THOUGH...AND NOT IMPACT THE ENTIRE REGION. URBAN AND SMALL STREAM
FLOODING CURRENTLY LOOKS TO BE THE MAIN THREAT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ350-353-
     355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...GOODMAN/JM
MARINE...
HYDROLOGY...BC
Hazardous weather outlook, Jul 24, 3:21 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT TUE JUL 24 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-252030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
421 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING AS A WARM FRONT SETTLES NORTH OF THE REGION. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE...ESPECIALLY WEST OF THE NYC
METRO AREA. THE MAIN THREATS WILL BE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-252030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
421 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING AS A WARM FRONT SETTLES NORTH OF THE REGION. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREATS WILL BE
DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 24, 3:54 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
454 PM EDT TUE JUL 24 2012

CTZ006-010-242200-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
454 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM WILL IMPACT NEW HAVEN COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESHIRE...OR 6 MILES EAST OF NAUGATUCK...
AND MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHWEST OF WALLINGFORD BY 500 PM.
  NEAR HAMDEN BY 505 PM.
  NEAR NORTH HAVEN BY 510 PM.
  NEAR NEW HAVEN BY 515 PM.
  NEAR BRANFORD BY 520 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4153 7284 4126 7265 4124 7269 4125 7273
      4123 7276 4126 7277 4126 7278 4124 7281
      4124 7290 4128 7292 4126 7292 4124 7297
      4151 7310 4157 7294 4157 7288

MPS
Special weather statement, Jul 24, 4:23 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
523 PM EDT TUE JUL 24 2012

CTZ005-009-NYZ068-070-242200-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-
523 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...PUTNAM AND WESTCHESTER
COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE CARMEL...AND MOVING SOUTHEAST AT 35
MPH.

THIS STORM WILL BE...
  NEAR BREWSTER BY 530 PM.
  5 MILES SOUTHWEST OF DANBURY BY 540 PM.
  6 MILES SOUTHWEST OF BETHEL BY 545 PM.
  NEAR RIDGEFIELD BY 550 PM.
  NEAR GEORGETOWN BY 555 PM.
  NEAR WILTON BY 600 PM.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4115 7316 4116 7320 4114 7321 4111 7326
      4112 7330 4110 7334 4107 7335 4105 7340
      4149 7384 4151 7381 4153 7357

MPS
Special weather statement, Jul 24, 4:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
529 PM EDT TUE JUL 24 2012

CTZ006-010-242230-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
529 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM WILL IMPACT WESTERN NEW HAVEN COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEYMOUR...OR 6 MILES SOUTHWEST OF
NAUGATUCK...AND MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR DERBY BY 535 PM.
  NEAR ORANGE BY 545 PM.
  NEAR NEW HAVEN BY 550 PM.
  5 MILES SOUTHWEST OF BRANFORD BY 600 PM.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
1 INCH PER HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4125 7268 4124 7270 4125 7273 4123 7276
      4126 7278 4124 7281 4125 7283 4124 7290
      4128 7292 4126 7292 4122 7300 4128 7306
      4130 7306 4134 7312 4144 7322 4153 7309

MPS
Local storm report, Jul 24, 4:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
553 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             SHERMAN                 41.58N  73.50W
07/24/2012  M1.00 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

            DIME TO QUARTER SIZE HAIL.

&&

JP

The radar

The Brookhaven radar (KOKX), 32 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
July 24, 5:20 PM EST
Where
Suffolk County, 0.74 mi SSW of Mattituck
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
COOP Observer
Coordinates
40.991, -72.528

Large branches were reported down at the intersection of Reeve and New Suffolk Avenues.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403753.